Anti-TNF therapy in IBD patients may lead to eye problems
Unusual involvement of the eyes with atypical presentations may occur in patients with inflammatory bowel diseases (IBD) on antitumour necrosis factor (anti-TNF) therapy, according to a recent study presented at the 2019 Advances in Inflammatory Bowel Diseases Annual Meeting (AIBD 2019).
“The main ophthalmologic extraintestinal manifestations [among] IBD patients are episcleritis, uveitis and scleritis. Uncommon ophthalmic involvement can occur and may be related to adverse events of anti-TNF therapy,” said researchers. The present case report described three atypical complications, including two opportunistic infections and one adverse effect.
Three cases were included in the series. The first one was a female patient who had been diagnosed with ileal and stenosing Crohn’s disease (CD) since 2004. She had been treated with infliximab and adalimumab, but subsequently received certolizumab pegol (CZP) monotherapy for clinical endoscopy activity. She was 61 years old. [AIBD 2019, abstract P074]
After the second CZP dose, the patient reported right eye pain, along with other ophthalmic problems such as photophobia, tearing, blurring of the vision and conjunctival hyperaemia. She was eventually diagnosed with corneal ulcer by Herpes zoster. Valaciclovir treatment for 14 days along with CZP discontinuation led to symptomatic improvements.
The second case involved a 23-year-old female who had been dealing with ulcerative colitis. Though she was being treated with a combination of azathioprine and infliximab every 4 weeks, she still showed clinical and endoscopic activity by the final evaluation visit. There were also manifestations of maculopapulous and nonitching exythema on the abdomen, palms and soles.
The patient also complained of eyesight loss and scotoma, which, upon further ophthalmic, skin and laboratory examinations, was found to be due to ocular tuberculosis with secondary syphilis. Oral prednisolone, intravenous ceftriaxone and antituberculosis medication appeared to help with symptom resolution.
The final case was of a 51-year-old female who had had penetrating CD since 2012 and underwent an ileum-rectum anastomosis in 2015. After a year on infliximab monotherapy, the patient complained of eye irritation, which worsened after dose optimization. Visual acuity decreased, accompanied by conjunctival hyperaemia, photophobia, pain around both eyes and pruritus.
An ophthalmologist eventually diagnosed her with cornea with punctuate keratitis, diffuse conjunctival hyperaemia, blepharitis, decreased eyelashes and eyelid oedema, all leading to the discontinuation of infliximab. Eye drops prescribed with dexamethasone and lubricant resulted in progressive improvements.
Because the signs and symptoms of typical and uncommon ophthalmic extraintestinal manifestations of IBDs are highly similar, delivering a definite diagnosis may prove to be difficult, the researchers said. “Careful evaluation with a multidisciplinary team (including the ophthalmologist) is required for proper and early diagnosis with suitable treatment in order to reduce ophthalmic morbidity.”